Oregon, 2004

Flash Flood in Oregon, June 28, 2004

June 28, 2004 · NWS PDT · 1 event in 1 county or zone

A thunderstorm with heavy rain led to 4 to 12 feet deep of material running down a hillside, 35 feet wide across a trail downstream along the east fork of the Wallowa River.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PDT wrote it up.

A thunderstorm with heavy rain led to 4 to 12 feet deep of material running down a hillside, 35 feet wide across a trail downstream along the east fork of the Wallowa River.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jun 28, 7:30 AM PST, 3 hours 31 minutes earlier.

Area forecast discussion, Jun 28, 7:30 AM PST, 3 hours 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OREGON
830 AM PDT MON JUN 28 2004

.DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS TWO AREAS OF LOW
PRESSURE ALONG THE WEST COAST...A CUTOFF LOW MOVING SLOWLY ONSHORE
CENTRAL BC...WITH A TROUGH OF LOW PRESSURE ACROSS SOUTHERN CA.
IN BETWEEN...WAVES IN S/SW FLOW ARE MOVING ACROSS OR/WA. A WAVE
MOVING ACROSS EASTERN WA HAS TRIGGERED A LINE OF SHWRS/TSTMS BRUSHING
NORTHERN FRANKLIN/WALLA WALLA COUNTIES. IN ADDITION...A FEW SHWRS ARE
POPPING UP ACROSS SOUTHERN UNION/WALLOWA COUNTIES IN ASSOCIATION
WITH ANOTHER WEAK WAVE CROSSING EAST-CENTRAL OR.

FOR THIS AFTN...THE MID/UPPER LEVEL FLOW REGIME WILL REMAIN FAVORABLE
FOR ADDITIONAL WEAK WAVES TO MOVE NE ACROSS EASTERN OR/WA. THE
ATMOSPHERE WILL REMAIN QUITE UNSTABLE...AND WITH SOME UPPER
DIVERGENCE ACROSS NE OREGON ESPECIALLY...AFTN SHWRS/TSTMS WILL
DEVELOP...WITH THE STRONGER STORMS CAPABLE OF PRODUCING GUSTY WINDS
AND SMALL HAIL. WILL RETAIN SCT POPS ACROSS THE EASTERN MTNS...WITH
ISOLATED POPS AS FAR WEST AS THE BLUES/CENTRAL OR...WITH AN ISOLATED
TSTM OR TWO ALONG THE OR CASCADES AS WELL WITH DECENT INSTABILITY.

&&

.PRELIMINARY POINT TEMPS/POPS...
PENDLETON (AIRPORT) 90 59 89 / 10 10 20
WALLA WALLA         89 61 90 / 10 10 20
TRI-CITIES          92 59 93 / 05 05 05
YAKIMA              89 60 90 / 05 05 05
&&

.PDT WATCHES/WARNINGS/ADVISORIES...
OR...NONE.
WA...NONE.
&&

ALLEN
Hazardous weather outlook, Jun 28, 4:00 AM PST, 7 hours 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OREGON
500 AM PDT MON JUN 28 2004

ORZ041>050-WAZ024>030-291200-
NORTH CENTRAL OREGON-CENTRAL OREGON-LOWER COLUMBIA BASIN (OR)-
FOOTHILLS OF THE BLUE MOUNTAINS (OR)-BLUE MOUNTAINS-JOHN DAY BASIN-
OCHOCO-JOHN DAY HIGHLANDS-GRANDE RONDE VALLEY-WALLOWA COUNTY-
EASTERN COLUMBIA RIVER GORGE (WA)-
EAST SLOPES OF THE SOUTHERN CASCADES-KITTITAS VALLEY-YAKIMA VALLEY-
LOWER COLUMBIA BASIN (WA)-FOOTHILLS OF THE BLUE MOUNTAINS (WA)-
NORTHWEST BLUE MOUNTAINS-
500 AM PDT MON JUN 28 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS
     NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS, JOHN
     DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY,
     WALLOWA COUNTY

A MOIST SOUTH TO SOUTHWESTERLY FLOW ALOFT WILL USHER IN PLENTY OF
MID LEVEL MOISTURE AND INSTABILITY TODAY AND TONIGHT.  ISOLATED TO
SCATTERED COVERAGE OF THUNDERSTORMS ARE EXPECTED TO DEVELOP...MAINLY
DURING THE AFTERNOON AND EVENING HOURS.  THESE THUNDERSTORMS WILL BE
IN A WEAK STEERING FLOW ENVIRONMENT.  THIS WILL RESULT IN LOCALLY
HEAVY RAINS FROM SLOW MOVING THUNDERSTORMS.  LOW LEVEL WIND SHEAR
LOOKS MINIMAL SO ORGANIZED SEVERE THUNDERSTORMS ARE NOT
EXPECTED...BUT AN ISOLATED PULSATING SEVERE THUNDERSTORM IS
POSSIBLE.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SATURDAY

THUNDERSTORMS TUESDAY
          FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
          MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, FOOTHILLS
          OF THE BLUE MOUNTAINS (OR), BLUE MOUNTAINS, JOHN DAY BASIN,
          OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE VALLEY, WALLOWA
          COUNTY

THUNDERSTORMS WEDNESDAY
          FOOTHILLS OF THE BLUE MOUNTAINS (WA), NORTHWEST BLUE
          MOUNTAINS, NORTH CENTRAL OREGON, CENTRAL OREGON, LOWER
          COLUMBIA BASIN (OR), FOOTHILLS OF THE BLUE MOUNTAINS (OR),
          BLUE MOUNTAINS, JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS,
          GRANDE RONDE VALLEY, WALLOWA COUNTY

THUNDERSTORMS THURSDAY
          NORTHWEST BLUE MOUNTAINS, CENTRAL OREGON, BLUE MOUNTAINS,
          JOHN DAY BASIN, OCHOCO-JOHN DAY HIGHLANDS, GRANDE RONDE
          VALLEY, WALLOWA COUNTY

A SOUTH TO SOUTHWESTLY FLOW ALOFT WILL CONTINUE TUESDAY THROUGH
THURSDAY...WITH CONVECTION A POSSIBILITY EACH DAY.  THE MAIN THREAT
FROM THESE STORMS WILL CONTINUE TO BE LOCALLY HEAVY RAIN.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE REQUIRED.

WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The radar

The Pendleton radar (KPDT), 131 km away, was scanning. The volume nearest the first event began at 19:00 UTC.

Open the radar archive at this moment

Event by event

1 flash flood. Local standard time, as filed.

Flash Flood, Wallowa

When
June 28, 11:01 AM PST
Where
Wallowa County, 7 mi SSE of Joseph
Reported by
EMERGENCY MANAGER
Coordinates
45.580, -117.181 (the zone’s center; the record gives no point)

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oregon in 2004Every state in 2004This day in weather historyWarnings in Oregon, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5408201.